Alert archive / Illinois / Flash Flood Warnings in 1998

Flash Flood Warning 4, NWS Paducah, KY

April 15, 1998Edwards County, Wabash County, White County, Illinois

NWS Paducah, KY issued this flash flood warning at Apr 15, 1998, 11:15 PM CDT for Edwards County, Wabash County, White County, Illinois. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 1998, 11:15 PM CDT (04:15 UTC)
Expired
Apr 16, 1998, 3:00 AM CDT
In force
4 hr
Issued by
NWS Paducah, KY
Area
Whole counties

Counties Edwards County, IL, Wabash County, IL, White County, IL

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1998-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 426 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1998-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
426 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
919 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 160415
FFWPAH
ILC047-065-185-193-160800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1115 PM CDT WED APR 15 1998

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EDWARDS COUNTY IN SOUTHERN ILLINOIS
  HAMILTON COUNTY IN SOUTHERN ILLINOIS
  WABASH COUNTY IN SOUTHERN ILLINOIS
  WHITE COUNTY IN SOUTHERN ILLINOIS

* UNTIL 300 AM CDT

* AT 1110 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN ACROSS THE WARNED COUNTIES...
  MOVING NORTHEAST AT 35 MPH.

* THUNDERSTORMS PRODUCING VERY HEAVY RAIN WILL CONTINUE TO MOVE
  NORTHEAST AT 35 MPH.  NUMEROUS ROADS HAVE BEEN REPORTED FLOODED
  ACROSS EDWARDS AND WABASH COUNTIES...INCLUDING ROUTE 130...
  142 AND 242 AS WELL AS A VIADUCT ALONG ROUTE 14 IN MCLEANSBORO.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNED AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE ACTION. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS
BY FOOT OR BY AUTO. PERSONS WITH LIVESTOCK OR PROPERTY IN LOW LYING
AREAS SHOULD TAKE IMMEDIATE ACTION TO PROTECT THEM FROM HIGH WATER.

&
SHANKLIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 15, 10:55 PM CDT, 20 minutes earlier.

Area forecast discussion, Apr 15, 10:55 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
955 PM CST WED APR 15 1998

COORDINATED WITH THE LINCOLN IL OFFICE EARLIER THIS EVENING ABOUT A
FLASH FLOOD WATCH. CONVECTION CONTINUES TO FIRE OVER NORTHERN
ARKANSAS AND SOUTH CENTRAL MISSOURI. THIS ACTIVITY WILL MOVE OVER
SOUTHERN ILLINOIS...WHERE HEAVY RAIN PRODUCING STRONG/SEVERE TSTMS
ARE ONGOING. LATEST RUC MODEL DATA SHOWS H8 THETA-E RIDGE STILL
ACROSS SE MISSOURI INTO SRN IL...WITH K-INDICES APPROACHING 30-40
FCST AFT 06Z. WILL CARRY THE LINCOLN TREND SOUTHWARD...FROM THERE
FLASH FLOOD WATCH IN EFFECT FOR SOUTHERN PORTIONS OF THEIR FA. FFG 1
AND 3 HOUR GUIDANCE VALUES ARE FAIRLY LOW...AND WE COULD SEE LOCALLY
2-4 INCHES OF RAIN IN SOME LOCATIONS. THIS FLASH FLOOD WATCH WILL
NOT INCLUDE THE BOTTOM LAND AREAS OF SOUTHEAST MISSOURI NEAR THE
MISSISSIPPI RIVER AT THIS TIME...WHERE FLASH FLOODING IS NOT NEARLY
AS LIKELY.

NOLES

In the hours before

Local storm report, Apr 15, 8:12 PM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
812 PM CDT WED APR 15 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 PM    CRAVAT                    IL   TORNADO
04/15/98   JEFFERSON                      DAMAGE TO RESIDENCE 1 MILE
                                          EAST OF US HWY 51 ON
                                          DIX/IRVINGTON ROAD...OR
                                          HWY 177
Local storm report, Apr 15, 9:18 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
918 PM CDT WED APR 15 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    PATTON                    MO   1.5 INCH HAIL
04/15/98   BOLLINGER                      EOC REPORTED AROUND AND
                                          SOUTHWEST OF PATTON.
Local storm report, Apr 15, 9:43 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
943 PM CDT WED APR 15 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0939 PM    DE SOTO                   IL   TORNADO
04/15/98   JACKSON                        CONFIRMED TORNADO NEAR DE
                                          SOTO BY VOLUNTEER FIRE
                                          DEPARTMENT
Local storm report, Apr 15, 9:55 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
955 PM CDT WED APR 15 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0950 PM    ROYALTON                  IL   WIND DAMAGE
04/15/98   FRANKLIN                       ROOF DAMAGE TO RESIDENCES
                                          REPORT FROM FRANKLIN COUNTY
                                          SHERIFF
Local storm report, Apr 15, 9:55 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
955 PM CDT WED APR 15 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0950 PM    ROYALTON                  IL   WIND DAMAGE
04/15/98   FRANKLIN                       ROOF DAMAGE TO RESIDENCES
                                          REPORT FROM FRANKLIN COUNTY
                                          SHERIFF
Local storm report, Apr 15, 10:26 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1026 PM CDT WED APR 15 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 PM    AVA                       IL   WIND DAMAGE
04/15/98   JACKSON                        TREES DOWN

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 7:23 PM CDTTornado WarningPAHJefferson52 min
Apr 15, 8:34 PM CDTTornado WarningPAHJackson56 min
Apr 15, 9:30 PM CDTTornado WarningPAHJackson, Williamson45 min
Apr 15, 9:38 PM CDTFlash Flood WarningPAHJackson2 hr
Apr 15, 9:42 PM CDTTornado WarningPAHFranklin48 min
Apr 15, 10:02 PM CDTTornado WarningPAHJackson58 min
Apr 15, 10:02 PM CDTTornado WarningPAHJackson63 min
Apr 15, 10:20 PM CDTFlash Flood WarningPAHFranklin, Williamson3 hr
Apr 15, 10:51 PM CDTSevere Thunderstorm WarningPAHHamilton, White54 min
Apr 15, 11:10 PM CDTTornado WarningPAHFranklin50 min
Apr 15, 11:15 PM CDTFlash Flood WarningPAHHamilton4 hr
Apr 15, 11:30 PM CDTFlash Flood WarningPAHPerry3 hr
Apr 15, 11:46 PM CDTFlash Flood WarningPAHJackson3 hr
Apr 15, 11:55 PM CDTTornado WarningPAHUnion40 min
Apr 16, 1:14 AM CDTFlash Flood WarningPAHFranklin, Williamson4 hr

Nearby

Flash Flood Warnings in Illinois, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.